California, 2005

Debris Flow in California, March 22, 2005

March 22, 2005 · NWS MTR · 1 event in 1 county or zone

Mudslide damaged Valencia Road in Aptos.

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Mudslide damaged Valencia Road in Aptos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 22, 2:33 PM PST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 22, 2:33 PM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
233 PM PST TUE MAR 22 2005

.DISCUSSION...STRONG VORT MAX ROTATING ONTO THE COAST WITH HEAVY
SHOWERS AND THUNDERSTORMS. RADAR AND SATL IMAGERY CLEARLY INDC THE
VORT MAX. UPPER LOW IS PARKED OVER THE PACIFIC NW THIS AFTERNOON.

SHOWERS WILL DECREASE EARLY THIS EVENING AS THE VORT MAX MOVES
INLAND. WITH COLD AIR ALOFT ATMOSPHERE WILL REMAIN UNSTABLE ON
WEDNESDAY FOR MORE SHOWERS. ANOTHER VORT LOBE ROTATING AROUND THE
UPPER LOW WILL MOVE MAINLY SOUTH OF THE DISTRICT. THIS WILL
CONTINUE THE SHOWERS ON THURSDAY...WITH THE MAIN BRUNT SOUTH OF THE
DISTRICT.

RIDGING BUILDS INTO THE WEST COAST FRIDAY NIGHT AND SATURDAY FOR
DRIER WEATHER. ANOTHER WEAK TROUGH MOVES INTO THE PACIFIC NW SUNDAY
AND INTO NEXT WEEK FOR A SLIGHT CHANCE OF RAIN...BEST CHANCES NORTH
OF SFO.

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS.

&&

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: HORNE

NOAAS NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Mar 22, 2:09 PM PST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
209 PM PST TUE MAR 22 2005

CAZ006>010-074-075-231400-
SAN FRANCISCO-ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
SANTA CRUZ COUNTY-SAN MATEO COUNTY-
209 PM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF THE SAN FRANCISCO AND
MONTEREY BAY AREAS EXCEPT THE NORTH BAY.

.DAY 1...REMAINDER OF TODAY

AN URBAN AND SMALL STREAM FLOOD WARNING IS IN EFFECT UNTIL 400 PM.
PLEASE SEE SFOFLWMTR - WGUS46 KMTR.

RAIN...HEAVY AT TIMES WILL TAPER OFF TO SCATTERED SHOWERS
DURING THE EVENING. RAINFALL RATES AROUND ONE HALF TO ONE INCH AN
HOUR ARE POSSIBLE DURING THE NEXT HOUR OR SO.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ005-065-231400-
SONOMA AND MARIN COUNTIES-NAPA COUNTY-
209 PM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY.

.DAY 1...REMAINDER OF TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SOROKA

NOAA/S NWS ON THE WEB AT weather.gov/sanfrancisco

In the hours before

Local storm report, Mar 22, 12:01 PM PST, 5 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1201 PM PST TUE MAR 22 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

340  PM     TORNADO          SOUTH SAN FRANCISCO     37.67N 122.38W
3/20/2005   UNKNOWN          SAN MATEO          CA   NWS EMPLOYEE

            F1 TORNADO WITH APPROXIMATELY 50 STRUCTURES
            DAMAGED. TWO TOUCHDOWN LOCATIONS WITHIN THE CITY.
&&

CANEPA/STROBIN/SOROKA

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Santa Cruz

When
March 22, 5:20 PM PST
Where
Santa Cruz forecast zone
Property damage
$150,000
Reported by
BROADCAST MEDIA

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440777.